Nebraska, 2016

Hail and Damaging Wind in Nebraska, October 3, 2016

October 3, 2016 · NWS CYS · 3 events in 2 counties and zones

Thunderstorms produced large hail and damaging winds across portions of Dawes and Box Butte counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and damaging winds across portions of Dawes and Box Butte counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 3, 1:23 PM MST, 26 minutes earlier.

Area forecast discussion, Oct 3, 1:23 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
223 PM MDT Mon Oct 3 2016

.SHORT TERM...(This evening through Wednesday night)
Issued at 300 PM MDT Mon Oct 3 2016

Active weather over the CWA this afternoon with strong storms
over the Panhandle and strong winds across parts of southeast
Wyoming.  This in response to a strong upr low currently over
Wyoming and a cold front now progressing across the Panhandle.
Severe threat will end by this evening as the front continues
to move east with the focus then being on strong winds that wl
continue over southeast Wyoming...especially in the wind-prone
areas through Tuesday morning.

Firstly..have opted to cancel the high wind warning over western
Carbon county as winds have not really come up there and 7H winds
fcst to stay in the 35-40kt range through this evening. Elsewhere
7H wind do come up later this evening to about 50-55kts from east
Carbon into far western Laramie county and continue into Tuesday
morning before falling off. With some downward motion around the
mtns will maintain the high wind warning there. High wind threat
looks to end by late morning with light to moderate winds
thereafter through Weds.

Pcpn should taper off this evening as one shortwave lifts off to
the northeast though a few snow showers cannot be ruled out over
the higher mtns aided by orographics. The upper low will move
to eastern Montana Tuesday and into far southern Canada Weds.
Somewhat unsettled weather will continue across the CWA as several
impulses move across the CWA on the south side of this system with
some rain and snow showers associated with them. Cooler temperatures
across the CWA over the next couple days with chilly nights.

.LONG TERM...(Thursday through Monday)
Issued at 300 PM MDT Mon Oct 3 2016

Thursday...Another cold front, of Canadian origin, slides across
early in the day producing a colder day with high temperatures
struggling to reach the 40s, and possibly colder. Models still
showing a band of rain and snow developing across our southern
counties, which may be more snow than rain if temperatures are
cooler than expected. Will paint scattered pops for now.

Friday...Drying out day and warming up in the wake of the shortwave.
Breezy day with progged low and mid level gradients.

Saturday/Sunday...Mild weekend on tap with a ridge developing
overhead. High temperatures in the 60s on Saturday with even some
lower 70s on Sunday as 700 mb temperatures warm to 6 Celsius.

Monday...Dry and mild temperatures continue with zonal flow aloft.
Not a lot of wind based on projected low and mid level gradients.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1121 AM MDT Mon Oct 3 2016

Wyoming TAFS...VFR. Isolated thunderstorms near Rawlins and
Laramie through 01Z. At Rawlins and Laramie, gusts to 49 knots
through 01Z, then gusts up to 38 knots.

At Cheyenne...Gusts to 37 knots through 03Z, then gusts to
30 to 35 knots.

Nebraska TAFS...VFR. Isolated thunderstorms near Chadron, Alliance
and Scottsbluff through 05Z. Gusts of 30 to 39 knots through
05Z, then gusts to 28 knots again after 15Z.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Mon Oct 3 2016

Concerns expected to be very low through the middle of the week.
There will be gusty winds especially over parts of southeast Wy
the next couple days but very cool temperatures will keep lowest
humidities well above critical levels.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 AM MDT Tuesday for WYZ106-110-116-117.

NE...None.
&&

SHORT TERM...RE
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Oct 3, 9:21 AM MST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1021 AM MDT MON OCT 3 2016

NEZ019-020-054-055-096-WYZ101-102-107-108-118-119-041100-
SCOTTS BLUFF-BANNER-KIMBALL-CHEYENNE-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1021 AM MDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-021-095-041100-
DAWES-BOX BUTTE-MORRILL-NORTH SIOUX-
1021 AM MDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON.
A FEW STORMS COULD BECOME STRONG WITH HAIL AND GUSTY WINDS THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ103>106-109>117-041100-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
1021 AM MDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST OR SOUTHWEST WINDS ARE EXPECTED TODAY AND TONIGHT WITH
LOCALLY STRONG WIND GUSTS ESPECIALLY IN WIND-PRONE AREAS. HIGH
WIND WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME SNOW WILL FALL OVER THE MOUNTAINS TUESDAY AND WEDNESDAY WITH
SOME ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Oct 3, 1:09 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
209 PM MDT MON OCT 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
10/03/2016  E63.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

0101 PM     NON-TSTM WND GST 2 W BUFORD              41.11N 105.34W
10/03/2016  E62.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

0110 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
10/03/2016  M71.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

&&

RCOX
Special weather statement, Oct 3, 1:25 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT MON OCT 3 2016

NEZ003-032115-
BOX BUTTE NE-
225 PM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL
315 PM MDT...

AT 225 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KILPATRICK LAKE...OR 16 MILES WEST OF ALLIANCE...MOVING NORTHEAST AT
40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BEREA AROUND 245 PM MDT.
  HEMINGFORD AROUND 255 PM MDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
THE PANHANDLE OF NEBRASKA.

LAT...LON 4217 10283 4201 10319 4204 10327 4243 10306
      4243 10275 4231 10275
TIME...MOT...LOC 2025Z 210DEG 35KT 4206 10320

RUBIN
Local storm report, Oct 3, 1:36 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
236 PM MDT MON OCT 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST CHEYENNE                41.15N 104.79W
10/03/2016  M58.00 MPH       LARAMIE            WY   ASOS

&&

AAH
Special weather statement, Oct 3, 1:36 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
236 PM MDT MON OCT 3 2016

WYZ107-118-032245-
EAST PLATTE COUNTY-CENTRAL LARAMIE COUNTY-
INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY...CHEYENNE
236 PM MDT MON OCT 3 2016

GUSTY WESTERLY WINDS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON.
SOME GUSTS IN EXCESS OF 50 MPH CAN BE EXPECTED.

MOTORISTS SHOULD BE EXTRA CAREFUL DRIVING IN THIS AREA...
ESPECIALLY ON NORTH-SOUTH ORIENTED ROADS SUCH AS INTERSTATE 25.
Local storm report, Oct 3, 1:42 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
242 PM MDT MON OCT 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     NON-TSTM WND GST 16 WSW CHEYENNE         41.06N 105.08W
10/03/2016  M62 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            OTTO ROAD WYDOT SITE.

&&

AAH
Special weather statement, Oct 3, 1:44 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT MON OCT 3 2016

NEZ002-032130-
DAWES NE-
244 PM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES COUNTY UNTIL 330
PM MDT...

AT 243 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITNEY LAKE...OR 15 MILES WEST OF CHADRON...MOVING NORTHEAST AT 30
MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CHADRON AIRPORT AROUND 305 PM MDT.
  CHADRON AROUND 310 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WHITNEY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
THE PANHANDLE OF NEBRASKA.

LAT...LON 4274 10334 4284 10342 4300 10315 4300 10282
      4295 10279 4290 10279
TIME...MOT...LOC 2043Z 238DEG 27KT 4281 10331

RUBIN

The radar

The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawes

When
October 3, 1:49 PM MST
Where
Dawes County, (Cdr)chadron Airport
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
42.840, -103.100

The wind sensor at the Chadron Airport measured a peak gust of 73 mph.

Hail, Box Butte

When
October 3, 2:02 PM MST to 2:03 PM MST
Where
Box Butte County, 2 mi N of Alliance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.129, -102.870

Quarter size hail was reported two miles north of Alliance.

Hail, Box Butte

When
October 3, 2:05 PM MST to 2:06 PM MST
Where
Box Butte County, 6.05 mi E of Berea
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.202, -102.862

Ping pong ball size hail was reported seven miles north of Alliance on Highway 81.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659604, 659605, 659606.